Alert archive / New Mexico / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 183, NWS Albuquerque, NM
NWS Albuquerque, NM issued this severe thunderstorm warning at Jun 20, 2017, 6:57 PM MDT for Mora County, San Miguel County, New Mexico. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 20, 2017, 6:57 PM MDT (00:57 UTC)
- Expired
- Jun 20, 2017, 7:18 PM MDT
- In force
- 21 min
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Mora County, NM, San Miguel County, NM
The radar
The Cannon AFB radar (KFDX), 163 km from the middle of the area, began a volume at 00:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 1.0 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 388 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 3971 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- -4 m²/s²
- 0-3 km storm-relative helicity
- 47 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
293
WUUS55 KABQ 210057
SVRABQ
NMC033-047-210145-
/O.NEW.KABQ.SV.W.0183.170621T0057Z-170621T0145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Albuquerque NM
657 PM MDT TUE JUN 20 2017
The National Weather Service in Albuquerque has issued a
* Severe Thunderstorm Warning for...
Western San Miguel County in northeastern New Mexico...
Southwestern Mora County in northeastern New Mexico...
* Until 745 PM MDT.
* At 657 PM MDT, severe thunderstorms were located along a line
extending from near La Cueva to near Trujillo, moving southwest at
20 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Las Vegas, La Cueva, Storrie Lake State Park, Sapello, Trujillo,
Valmora, Romeroville, Montezuma, Tierra Monte and El Porvenir.
This includes Interstate 25 between Mile Markers 339 and 370.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to an interior room on the lowest floor of a building.
Accumulations of hail on roads can create very slick and hazardous
driving conditions.
&&
LAT...LON 3555 10454 3522 10486 3577 10562 3602 10517
TIME...MOT...LOC 0057Z 046DEG 18KT 3593 10517 3556 10466
HAIL...1.25IN
WIND...60MPH
$$
331 follow-up statement
728
WWUS55 KABQ 210118
SVSABQ
Severe Weather Statement
National Weather Service Albuquerque NM
718 PM MDT TUE JUN 20 2017
NMC033-047-210127-
/O.CAN.KABQ.SV.W.0183.000000T0000Z-170621T0145Z/
San Miguel-Mora-
718 PM MDT TUE JUN 20 2017
...THE SEVERE THUNDERSTORM WARNING FOR WESTERN SAN MIGUEL AND
SOUTHWESTERN MORA COUNTIES IS CANCELLED...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning has been cancelled. However heavy rain is
still possible with these thunderstorms.
LAT...LON 3555 10454 3522 10486 3577 10562 3602 10517
TIME...MOT...LOC 0112Z 046DEG 18KT 3588 10524 3551 10473
$$
33What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 5:47 PM MDT, 1 hour 10 minutes earlier.
Area forecast discussion, Jun 20, 5:47 PM MDT, 1 hour 10 minutes before
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 547 PM MDT Tue Jun 20 2017 .AVIATION... 00Z TAF CYCLE North to northwest flow aloft over New Mexico on east side of Four Corners high centered over east-central AZ and west-central NM. Isold tstms will continue until around 20/04Z across the southwest mountains and eastern plains. A few of the storms will contain brief MVFR cigs/vsbys obscg mt tops and wind gusts to around 45kt as well as hail. Potential for lcl MVFR cigs over the eastern plains aft 08Z. Storms will be mainly confined to the central mtn chain ewd Wednesday as dry air filters into southwest NM. 33 && .PREV DISCUSSION...335 PM MDT Tue Jun 20 2017... .SYNOPSIS... Very hot temperatures will persist through at least Thursday across the Land of Enchantment. A few storms will be possible each afternoon and evening, which may produce gusty winds and small hail. Some relief to the heat is expected on Friday, mainly across eastern New Mexico as a cold front slides through the plains and westward into the Rio Grande Valley. Moisture associated with the front will enhance thunderstorm chances Friday through at least the weekend. The thunderstorm activity should keep the triple digit heat at bay for at least through the first half of next week. && .DISCUSSION... Hot temperatures will remain the rule for the next few days as a 597dam high parks over the AZ/NM border. Dewpoints were up in the 50s this morning here at ABQ, but have since dropped to 17 with 5% RH. This has been the case across much of the RGV and points westward to the ContDvd, which allowed temperatures to soar. Temperatures will near records across much of central and western NM through at least Thursday, if not Friday. Will expand the Heat Advisory on Wednesday to include Espanola. Will also add in Thursday for the same areas, plus Socorro. As for storms, an axis of instability exists from the SW mtns across NE NM this afternoon, with the strongest instability across Union Co. per the LAPS analysis. Could see a few more strong or severe storms in this area through the evening, with hail and gusty downburst winds the main threats. Most models show a little complex of storms lasting well into the evening across the northeast, but should diminish by midnight. Wednesday should be similar to today, with the northeast being favored for storms in the aftn and eve again. Less storms are expected on Thursday, therefore, Thursday should be the hottest day of this stretch. On Friday, the upper high sinks southward as a trough crosses the northern Rockies. An associated back door cold front is expected to slide down the plains, and models are showing the front sliding through much faster than they were this time yesterday. Both the 12Z GFS and the 18Z NAM have the front completely through the plains by 18Z Fri, and pushing through the gaps of the central mountain in the afternoon. As a result, have lowered temps a few degrees across the east on Friday, particularly NE, but western areas will remain hot. The RGV will depend on just how fast and strong the front pushes into the area. The ECMWF remains much slower with the front, not bringing it down the plains until Saturday. Gusty winds can be expected along and behind the front. Low level moisture will be replenished behind the front which will likely enhanced thunderstorm chances Friday through the weekend with northwest flow aloft. Not out of the question to see a few strong or severe storms in this pattern, but shouldn't see triple digit heat. 34 && .FIRE WEATHER... ...NEAR RECORD TO RECORD HEAT THROUGH THURSDAY AND POSSIBLY INTO FRIDAY... The upper high over New Mexico will continue to dominate through Thursday and into Friday but with some not so subtle changes starting to show up in the forecast models later this week. In the meantime, increasing instability with high Haines and some areas of Super Haines as well as near record to record heat and overall drying will become more widespread Wednesday and Thursday. Moisture trapped under the upper high will recycle for thunderstorms to develop Wednesday and Thursday over the higher terrain then drift into the valleys and plains, although the areal coverage and chances for wetting rain will be at a minimum Thursday. Much of any wetting rain may be relatively localized with many of the cells be more likely to produce gusty variable winds rather than much rain. For tonight, cell motion will be slow and somewhat erratic with storms drifting off the Sangre de Cristo mts and into the highlands and northeast plains. Farther south and west, motion will be the most variable. The NAM12 indicates a complex of storms dropping into ne NM later this afternoon/evening, creating a line of gusty north/northeast winds which pushes into the east central and along the east slopes of the central mt chain. This makes for difficult timing of any east wind into the RGV this evening/tonight. Both RAP and HRRR not nearly as aggressive with the thunderstorms over the east and therefore the surface gradient tonight. Northwest flow looks to strengthen some Wednesday and moreso Thursday/Friday as the upper high center retreats southward. The northern tier of zones, 101-102 and 103, may be most impacted by increasing winds/dryness as the theta-e axis shifts to the east and south. In fact, portions of the northwest plateau may see several hours of critical conditions combined with super Haines Thursday afternoon. Overnight humidity recoveries continue to be mostly good central and east tonight through Wednesday night with fair to locally poor recoveries west. Thursday night will be drier especially for the west and central where poor recoveries will be widespread after largely single digit humidities Thursday afternoon. Higher mixing heights Wednesday and Thursday lead to good to excellent vent rates over the majority of the forecast areas. Some of the forecast models are indicating the anticipated heat relieving front may be faster, and could reach ne NM as early as Friday morning then push into the RGV late Friday afternoon/early evening. Confidence isn't the greatest due to the timing differences but the forecast is leaning towards a faster movement. While single digit humidities persist central and west Friday with some areas of Super Haines, the east will see improvement, and both min and max humidities trend upward over the weekend as high temperatures cool to near normal and below overall by Sunday. Chances for convection with wetting rain increase as well over the east, central and southwest. For next week, the drier westerly flow is nowhere in sight, models now indicate what looks suspiciously like a monsoon pattern for the middle of next week. Maybe picking up on climo. && .AVIATION... 18Z TAF CYCLE Upper high center over west central NM. Isold to sct tstms to develop over the higher terrain aft 18Z and drift into the valleys and plains. A few of the storms may contain brief MVFR cigs/vsbys obscg mt tops and wind gusts to around 45kt as well as small hail. Potential for lcl MVFR cigs over the eastern plains aft 08Z. && .ABQ WATCHES/WARNINGS/ADVISORIES... Heat Advisory until 7 PM MDT this evening for the following zones... NMZ501>509-519. Heat Advisory from 2 PM to 7 PM MDT Wednesday for the following zones... NMZ501>509-517-519. Heat Advisory from 2 PM to 7 PM MDT Thursday for the following zones... NMZ501>509-517-519-520. && 34
Hazardous weather outlook, Jun 20, 4:51 AM MDT, 14 hours 6 minutes before
Hazardous Weather Outlook National Weather Service Albuquerque NM 451 AM MDT Tue Jun 20 2017 NMZ501>540-211100- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-San Juan Mountains-Jemez Mountains- West Slopes Sangre de Cristo Mountains- Northern Sangre de Cristos above 9500 feet/Red River- Southern Sangre de Cristos above 9500 feet- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Lower Chama River Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley- Central Highlands-South Central Highlands-Upper Tularosa Valley- South Central Mountains-Raton Ridge/Johnson Mesa- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- 451 AM MDT Tue Jun 20 2017 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...Today and Tonight Hazardous heat will spread to much of central and western portions of the forecast area today as a strong high pressure system builds overhead from the west causing a multi-day stretch of triple-digit high temperatures. See the latest Heat Advisory for more information. There is a marginal risk for isolated severe thunderstorms east of the Sangre de Cristo Mountains this afternoon and evening, with large hail and damaging wind being the main threats. .DAYS TWO THROUGH SEVEN...Wednesday through Monday The heatwave will continue across much of central and western New Mexico for the remainder of the work week, and will likely spread to the Roswell area Thursday and Friday. See the latest Heat Advisory for more information. Temperatures will trend downward on Saturday, as a broad upper level trough sinks southward over the northern and central Rockies displacing the high pressure system south of New Mexico. A moist back door cold front will also arrive late Friday easing the excessive heat. The marginal risk of severe thunderstorms will return east of the Sangre de Cristo Mountains during the afternoon and evening Wednesday and Thursday, when isolated severe thunderstorms could again produce large hail and damaging winds. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required east of the Sangre de Cristo Mountains today through Thursday during the afternoon and evening if severe storm coverage increases enough. 44
In the hours before
Special weather statement, Jun 20, 5:17 PM MDT, 1 hour 40 minutes before
Special Weather Statement National Weather Service Albuquerque NM 517 PM MDT TUE JUN 20 2017 NMZ508-202345- Southwest Mountains- 517 PM MDT TUE JUN 20 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SOCORRO COUNTY UNTIL 545 PM MDT... At 517 PM MDT, Doppler radar was tracking a strong thunderstorm 10 miles north of Monticello, moving east at 10 mph. Penny size hail and wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of southwestern Socorro County. If threatening weather approaches your area, take shelter in a sturdy building. && LAT...LON 3363 10760 3368 10729 3348 10728 3348 10759 TIME...MOT...LOC 2317Z 268DEG 10KT 3355 10751 34
Local storm report, Jun 20, 5:39 PM MDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
539 PM MDT TUE JUN 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM HAIL 1 NNE WAGON MOUND 36.01N 104.71W
06/20/2017 E1.25 INCH MORA NM TRAINED SPOTTER
0525 PM TSTM WND GST 1 NNE WAGON MOUND 36.01N 104.71W
06/20/2017 E70 MPH MORA NM TRAINED SPOTTER
&&
EVENT NUMBER ABQ1702030
EVENT NUMBER ABQ1702031
JLPSpecial weather statement, Jun 20, 5:51 PM MDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
551 PM MDT TUE JUN 20 2017
NMZ508-509-210015-
San Francisco River Valley-Southwest Mountains-
551 PM MDT TUE JUN 20 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CATRON COUNTY UNTIL
615 PM MDT...
At 551 PM MDT, Doppler radar was tracking a strong thunderstorm near
Pleasanton, or 18 miles north of Buckhorn, moving northwest at 10
mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Glenwood, Alma, Mogollon and Pleasanton.
If threatening weather approaches your area, take shelter in a sturdy
building.
&&
LAT...LON 3330 10905 3349 10893 3333 10869 3321 10877
3321 10893 3324 10905
TIME...MOT...LOC 2351Z 117DEG 9KT 3329 10882
34Special weather statement, Jun 20, 5:52 PM MDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
552 PM MDT TUE JUN 20 2017
NMZ524-210030-
South Central Highlands-
552 PM MDT TUE JUN 20 2017
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL SOCORRO COUNTY UNTIL
630 PM MDT...
At 552 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles northeast of Bingham, or 27 miles northwest of Carrizozo,
moving west at 10 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
This storm will remain over mainly rural areas of east central
Socorro County.
If threatening weather approaches your area, take shelter in a sturdy
building.
&&
LAT...LON 3394 10637 3399 10637 3403 10641 3407 10613
3396 10608 3393 10608 3391 10606 3389 10606
3378 10630
TIME...MOT...LOC 2352Z 069DEG 8KT 3397 10618
34Local storm report, Jun 20, 6:09 PM MDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
609 PM MDT TUE JUN 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM HAIL 3 E WAGON MOUND 36.00N 104.66W
06/20/2017 M1.75 INCH MORA NM NMDOT
&&
EVENT NUMBER ABQ1702032
RJOJOLALocal storm report, Jun 20, 6:31 PM MDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
631 PM MDT TUE JUN 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM HAIL 3 E WAGON MOUND 36.00N 104.66W
06/20/2017 M1.75 INCH MORA NM NMDOT
&&
EVENT NUMBER ABQ1702033
JLPThe office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 6:01 PM MDT | Severe Thunderstorm Warning | ABQ | San Miguel | 44 min |
| Jun 20, 6:14 PM MDT | Severe Thunderstorm Warning | ABQ | San Miguel | 46 min |
| Jun 20, 6:19 PM MDT | Severe Thunderstorm Warning | ABQ | Mora, San Miguel | 41 min |
| Jun 20, 6:43 PM MDT | Severe Thunderstorm Warning | ABQ | Harding, San Miguel | 35 min |
| Jun 20, 7:43 PM MDT | Special Weather Statement | ABQ | Quay | 32 min |
| Jun 20, 8:18 PM MDT | Special Weather Statement | ABQ | Curry | 27 min |
| Jun 21, 1:17 PM MDT | Special Weather Statement | ABQ | Union | 28 min |
| Jun 21, 1:35 PM MDT | Severe Thunderstorm Warning | ABQ | Union | 40 min |
| Jun 21, 2:20 PM MDT | Special Weather Statement | ABQ | San Miguel | 40 min |
| Jun 21, 2:22 PM MDT | Special Weather Statement | ABQ | Union | 38 min |
| Jun 21, 2:24 PM MDT | Special Weather Statement | ABQ | Otero | 51 min |
| Jun 21, 2:40 PM MDT | Severe Thunderstorm Warning | ABQ | Union | 35 min |
| Jun 21, 2:59 PM MDT | Special Weather Statement | ABQ | 46 min | |
| Jun 21, 3:10 PM MDT | Special Weather Statement | ABQ | Socorro | 50 min |
| Jun 21, 3:17 PM MDT | Special Weather Statement | ABQ | Union | 13 min |
| Jun 21, 3:20 PM MDT | Severe Thunderstorm Warning | ABQ | Harding | 40 min |
| Jun 21, 3:42 PM MDT | Special Weather Statement | ABQ | 48 min | |
| Jun 21, 3:53 PM MDT | Special Weather Statement | ABQ | Guadalupe | 52 min |
| Jun 21, 4:00 PM MDT | Special Weather Statement | ABQ | Harding | 30 min |
| Jun 21, 4:10 PM MDT | Special Weather Statement | ABQ | De Baca | 35 min |
| Jun 21, 5:53 PM MDT | Special Weather Statement | ABQ | Quay | 37 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.